Alabama, 2002Damaging Wind in Alabama, January 24, 2002
January 24, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 24, 2:50 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 24, 2:50 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CST THU JAN 24 2002
CURRENT SFC DATA CONTINUES TO SHOW DEVELOPING MESO LOW MOVING OVER
CENTRAL MS TRACKING ENE TOWARDS WEST CENTRAL AL. THIS AREA OF LOW
PRESSURE CONTINUES TO DEVELOP ALONG AN EXISTING FRONTAL BOUNDARY
STRETCHING FROM EXTREME NW AL TO NE TX. LATEST SATELLITE LOOPS ALSO
SHOW COLD FRONT DRIFTING SE. ALOFT RRQ OF UPPER JET CONTINUES
TO MOVE ACROSS THE CENTRAL PART OF THE STATE WITH BETTER DIVERGENCE
ALOFT TO EXIT TO THE EAST BY AROUND 00Z TONIGHT. WITH THIS THE BEST
CHANCE FOR MEASURABLE RAIN AND POSSIBLE SEVERE THUNDERSTORM
DEVELOPMENT WILL BE THROUGH EARLY THIS EVENING AS UPPER LEVEL
DIVERGENCE COUPLES WITH EXISTING FRONT/MESO LOW...PROGGED TO PASS
MAINLY OVER NORTHERN SECTIONS OF THE CWFA.
LATEST MODEL SOLUTIONS BOTH THE ETA AND AVN IN GOOD AGREEMENT WITH
CURRENT UPPER PATTERN ACROSS THE LOWER U.S. DEPICTING ENHANCED LIFT
FROM UPPER JET TO EXIT TO THE NE BY AFTER 00Z FRI. NEAR THE SFC WEAK
TO MODERATE SFC BOUNDARY WILL CONTINUE TO TRACK SE TOWARDS THE
CENTRAL GULF COAST WITH MOSTLY LAYER LIFT AND STATUS ALONG THE FRONT
LATER TONIGHT AS IT MOVES ACROSS THE CWFA BETWEEN 06Z AND 10Z. WITH
THIS RAIN WITH MAYBE A FEW ELEVATED EMBEDDED THUNDERSTORMS NEAR THE
FRONT CAN BE EXPECTED. IN THE WAKE OF THE FRONT EXPECT LOW STATUS TO
CONTINUE THROUGH FRIDAY FOLLOWED BY GRADUAL CLEARING EARLY SAT.
LATER IN THE PD HIGH PRESSURE DEVELOPS OVER THE LOWER MS RIVER
VALLEY THROUGH MIDDAY SUN...THEN SHIFTING EAST TO THE GA/SC COAST BY
SUN NIGHT. AS HIGH PRES SHIFTS EAST RETURN FLOW FROM THE GULF WILL
ALLOW FOR WARM HUMID CONDITIONS THROUGH MIDWEEK. AS SOUTHERLY FLOW
DEVELOPS EXPECT INCREASE FOG DEVELOPMENT EACH NIGHT. LATER IN THE
WEEK HIGH PRES OFF THE E FL COAST LOOKS TO DOMINATE MUCH OF THE
WEATHER OVER THE SOUTHEAST.
.FIRE...NO CONCERNS.
.MARINE...SWLY WINDS BECOMING NW AT 15 TO 20 KNOTS AND GUSTY THROUGH
FRIDAY MIDDAY...FOLLOWED BY WINDS AND SEAS SLOWLY DIMINISHING
THROUGH SATURDAY MORNING. SMALL CRAFT EXERCISE THROUGH FRI
MIDDAY.
/32
MOB EB 055/058 043/062 045 32921
PNS EB 058/060 046/062 048 32821
DTS EB 059/061 047/063 051 32731
GZH EB 050/056 039/061 039 3292-
2R0 EB 047/053 035/060 039 32+2-
61A EB 053/059 042/060 038 32+2-=
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, Jan 24, 12:50 PM CST, 4 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CST THU JAN 24 2002
...A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES FOR
LATER THIS AFTERNOON AND TONIGHT...MOSTLY WEST OF A LINE FROM CAMDEN
TO MOBILE IN ALABAMA...INCLUDING ALL INLAND COUNTIES OF SOUTHEAST
MISSISSIPPI.
SOUTHERLY WINDS OF 15 TO 25 MPH WILL CONTINUE TO SUSTAIN A WARM AND
HUMID AIRMASS OVER THE REGION THIS AFTERNOON AND EARLY TONIGHT.
SURFACE DEWPOINTS IN THE UPPER 60S TO NEAR 70 DEGREES CONTINUE TO
MOVE INLAND SOUTH OF THE FRONT.
AS A RESULT CONDITIONS CONTINUE TO BECOME MODERATELY UNSTABLE ACROSS
THE REGION. FAVORABLE WIND SPEEDS AND WIND SHEAR IN THE LOWEST
LAYERS OF THE ATMOSPHERE WILL PROMOTE THE POTENTIAL FOR LOCALLY
STRONG TO SEVERE STORMS SOUTH OF THE FRONT INTO THE EVENING HOURS.
DAMAGING WINDS AND LARGE HAIL SHOULD BE THE PRIMARY THREATS.
HOWEVER...SUFFICIENT LOW LEVEL SHEAR WILL CONTINUE TO SUPPORT BRIEF
ISOLATED TORNADOES...ESPECIALLY WITH ANY STRONGER ISOLATED CELLS
DEVELOPING LATER THIS AFTERNOON AND EARLY THIS EVENING...SOUTH OF
THE FRONT.
WHILE A SIGNIFICANT FLASH FLOOD THREAT IS NOT ANTICIPATED AT THIS
TIME...RAINFALL AMOUNTS COULD BE LOCALLY HEAVY AS THIS SYSTEM SLOWLY
MOVES THROUGH. AS A RESULT SOME LOCALIZED FLOODING OF SMALL STREAMS
AND POOR DRAINAGE AREAS IN THE OVERNIGHT HOURS FOR THE INLAND
COUNTIES OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA COULD
OCCUR.
ALONG THE COAST...DANGEROUS RIP CURRENTS WILL CONTINUE THIS
AFTERNOON AND TONIGHT. PERSONS VENTURING INTO THE SURF OVER THE
NEXT 24 HOURS SHOULD HEED THE ADVICE GIVEN BY LOCAL BEACH
OFFICIALS.
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN
SUPPORT OF SEVERE WEATHER OPERATIONS MAY STILL BE NEEDED LATER THIS
AFTERNOON CONTINUING INTO THE EVENING HOURS.
STAY TUNED FOR FURTHER UPDATES AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE IN MOBILE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 24, 2:55 PM CST, 2 hours 45 minutes before
ALZ051>054-MSZ067-075-076-242200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CST THU JAN 24 2002
THE NATIONAL WEATHER STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH...NUMBER SEVEN...FOR SOUTHWEST ALABAMA AND
SOUTHERN MISSISSIPPI.
THIS WATCH IS IN EFFECT UNTIL 7:00 PM CST
COUNTIES IN THE MOBILE COUNTY WARNING AREA INCLUDED IN THIS
WATCH INCLUDE:
IN MISSISSIPPI:
WAYNE PERRY GREENE
IN ALABAMA:
CLARKE CHOCTAW WASHINGTON WILCOX
Thunderstorm Wind, Choctaw
- When
- January 24, 5:40 PM CST to 5:42 PM CST
- Where
- Choctaw County, Bladon Spgs
- Measured
- 60 kt (69 mph)
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.733, -88.200
Several trees and power lines were blown down by high winds from a thunderstorm just east of Bladon Springs. Some outbuildings were also damaged by the high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, January 24, 2002$4.0 million · 69 kt wind · 30 events
- Heat in Georgia, January 24 to 31, 200297 events
- Damaging Winds and Lightning Strike in Kentucky, January 24, 2002$173,000 · 90 kt wind · 8 events
- Damaging Wind in Kentucky, January 24, 20023 injured · $75,000 · 78 kt wind · 1 event
- Flash Flooding in Alabama, January 24, 2002$155,000 · 5 events
- High Wind in Washington, January 24, 20021 injured · $100,000 · 1 event
- Damaging Wind in Kentucky, January 24, 2002$40,000 · 65 kt wind · 1 event
- High Wind in Wyoming, January 24 to 26, 2002$25,000 · 73 kt wind · 4 events
- Flooding in West Virginia, January 24, 2002$18,000 · 8 events
- Damaging Wind in Tennessee, January 24, 2002$22,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$21,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276780.